Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 25, NWS Duluth, MN

April 23, 2021

NWS Duluth, MN issued this small craft advisory at Apr 23, 2021, 2:46 PM CDT. It took effect at Apr 24, 2021, 10:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 2:46 PM CDT (19:46 UTC)
In effect from
Apr 24, 2021, 10:00 AM CDT
Expired
Apr 24, 2021, 4:00 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

995 
WHUS73 KDLH 231946
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
246 PM CDT Fri Apr 23 2021

LSZ148-150-240800-
/O.NEW.KDLH.SC.Y.0025.210424T1100Z-210424T2100Z/
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
246 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 4 PM CDT
SATURDAY...

* WHAT...North winds 10 to 15 kt and waves 3 to 5 ft expected.

* WHERE...Oak Point to Saxon Harbor WI and Outer Apostle Islands 
  Beyond 5 NM from Mainland.

* WHEN...From 6 AM to 4 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-240000-
/O.CON.KDLH.SC.Y.0024.000000T0000Z-210424T0000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
246 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Southwest wind gusts to 25 kts. Waves 2 to 4 ft.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA
5 follow-up statements
853 
WHUS73 KDLH 240018
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
718 PM CDT Fri Apr 23 2021

LSZ140-141-240130-
/O.EXP.KDLH.SC.Y.0024.000000T0000Z-210424T0000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
718 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Wind speeds have decreased and will continue to weaken this
evening.

$$

LSZ148-150-241230-
/O.CON.KDLH.SC.Y.0025.210424T1100Z-210424T2100Z/
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
718 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CDT
SATURDAY...

* WHAT...North winds 10 to 15 kt and waves 1 to 4 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland and 
  Oak Point to Saxon Harbor WI.

* WHEN...From 6 AM to 4 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Huyck
014 
WHUS73 KDLH 240253
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
953 PM CDT Fri Apr 23 2021

LSZ148-150-241500-
/O.EXT.KDLH.SC.Y.0025.210424T1500Z-210424T2100Z/
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
953 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM TO 4 PM CDT
SATURDAY...

* WHAT...Waves 1 to 4 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland and 
  Oak Point to Saxon Harbor WI.

* WHEN...From 10 AM to 4 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Huyck
445 
WHUS73 KDLH 240838
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
338 AM CDT Sat Apr 24 2021

LSZ148-150-242045-
/O.CON.KDLH.SC.Y.0025.210424T1500Z-210424T2100Z/
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
338 AM CDT Sat Apr 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 4 PM CDT THIS AFTERNOON...

* WHAT...Waves 2 to 4 ft expected. Northeast wind 10 to 15 knots.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland and 
  Oak Point to Saxon Harbor WI.

* WHEN...From 10 AM this morning to 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
549 
WHUS73 KDLH 241545
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1045 AM CDT Sat Apr 24 2021

LSZ148-150-242100-
/O.CON.KDLH.SC.Y.0025.000000T0000Z-210424T2100Z/
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1045 AM CDT Sat Apr 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...North winds 10 to 20 kt and waves 1 to 4 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland and 
  Oak Point to Saxon Harbor WI.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

BJH
442 
WHUS73 KDLH 242050
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
350 PM CDT Sat Apr 24 2021

LSZ148-150-242200-
/O.EXP.KDLH.SC.Y.0025.000000T0000Z-210424T2100Z/
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
350 PM CDT Sat Apr 24 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

Waves will continue to subside this evening as winds become light
and variable.

$$

BJH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 23, 1:12 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 23, 1:12 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
112 PM CDT Fri Apr 23 2021

.DISCUSSION...(Today through Thursday)
Issued at 428 AM CDT Fri Apr 23 2021

Summary: Widespread rain showers are expected today as low pressure
crosses the area. Highs today will be lower compared to yesterday,
with temps in the 40s and 50s. Tonight, rain will transition to snow
as temps drop below freezing. Total snow accumulations tonight
through tomorrow will be light, with most locations remaining under
half an inch. The higher elevations of the Arrowhead and portions of
northwest WI will see slightly higher amounts of 1-1.6". The
remainder of the weekend and next week will be wet, with multiple
chances for rain and snow.

Cloud cover has been increasing across the area this morning ahead
of a shortwave and associated surface low pressure. This low will
bring widespread rain across the CWA throughout the day today.
Immediately following this morning's shortwave, a second trough will
move in this evening. This second shortwave will sustain precip
through tonight and into tomorrow morning. As temps drop below
freezing tonight, expect rain to transition over to snow.
Accumulating snow is expected, with most of the region seeing at
least a couple tenths of an inch. Higher amounts of 1-1.6" will be
possible in the Arrowhead and the northern half of northwest WI.
This is due to sub-freezing temps lasting into tomorrow morning in
these areas as well as a longer residence time within the area of
precip.

The shortwave will exit the area Saturday evening, resulting in a
brief reprieve from precip. This dry period will be short-lived
though, as an area of precip associated with a warm front lifts into
the CWA late Sunday morning. Expect precip to continue through
Sunday and into the first half of next week, as a longwave trough
slowly propagates across the region. Precip types next week are
currently expected to be messy, with a diurnal trend in rain vs.
snow due to temps fluctuating above and below freezing. There
will also be a potential for a few thunderstorms early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 108 PM CDT Fri Apr 23 2021

Widespread MVFR conditions in rain and stratus across northeast
Minnesota and northwest Wisconsin this afternoon. A band of light
snow is expected to develop tonight and impact KHIB/KDLH/KHYR into
early Saturday morning with IFR conditions possible. This band may
brush the KBRD terminal.

&&

.MARINE...
Issued at 108 PM CDT Fri Apr 23 2021

A Small Craft Advisory is in effect for the North Shore from
Taconite Harbor through Grand Portage through 7 pm CDT for
southwest wind gusts to 25 kts. Winds will turn to the north
tonight into Saturday morning with gusts of 15-20kts. Could see a
small craft advisory with waves of 3 to 5 feet for the Outer
Apostle Island to Saxon Harbor.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  32  43  26 /  40  60  40   0
INL  47  25  45  22 /  30  30  10   0
BRD  52  31  47  28 /  60  40  10   0
HYR  54  33  43  22 /  30  30  30   0
ASX  56  33  41  24 /  30  50  60   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 PM CDT this evening for LSZ140-141.

&&

DISCUSSION...Unruh/Wolfe
AVIATION...PA
MARINE...PA
Hazardous weather outlook, Apr 23, 1:07 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
107 PM CDT Fri Apr 23 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241815-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
107 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Light snow is expected over portions of the Northland tonight.
Accumulations around an inch will be possible over the Arrowhead
of Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow is expected over portions of the Northland Saturday
morning. Accumulations around an inch will be possible over the
Arrowhead of Minnesota.

Dry air with relative humidities below 20 percent will arrive
Saturday and may pose a risk for near-critical fire weather
conditions. Wind gusts should remain below 20 mph.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-241815-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
107 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory is in effect for the North Shore of Lake
Superior from Taconite Harbor to Grand Portage this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Waves of 3 to 5 feet are possible for the Outer Apostle Islands
to Saxon Harbor Saturday. A Small Craft Advisory may be needed.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:55 PM CDTRiver Flood WarningDLHAitkin, Crow Wing10 hr
Apr 23, 4:03 AM CDTSmall Craft AdvisoryDLH15 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.